Tornadoes · United States · Missouri · 2014
EF0 tornado, DeKalb County, Missouri, September 9, 2014
This EF0 tornado ran 0.8 miles across DeKalb County on September 9, 2014, touching down at 10:22 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 9, 2014
- Touchdown
- 10:22 PM CDT (03:22 UTC)
- Lifted
- 10:23 PM CDT (03:23 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- DeKalb County
- Touchdown point
- 39.988, -94.351
- Lift-off point
- 39.988, -94.337
- Record number
- 1409092122-01
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 20:34 UTC and running to 04:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:34 UTC | 04:55 UTC | Tornado Watch | EAX |
| 00:00 UTC | 11:52 UTC | Flash Flood Watch | EAX |
| 01:26 UTC | 02:15 UTC | Severe Thunderstorm Warning | EAX |
| 02:10 UTC | 02:48 UTC | Severe Thunderstorm Warning | EAX |
| 03:33 UTC | 09:30 UTC | Flood Advisory | EAX |
| 05:11 UTC | 11:37 UTC | Flash Flood Warning | EAX |
| 11:34 UTC | 23:30 UTC | Flood Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Sep 9, 6:34 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 9, 6:34 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT Tue Sep 9 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014
The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.
The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday. Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014
Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.
Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 634 PM CDT TUE SEP 9 2014
Thunderstorms currently over northwest and far northern Missouri will
gradually build southeast during the evening and overnight hours,
eventually reaching KSTJ by 02z and the MCI/MKC terminals around 04z.
Some isolated development is possible out ahead of these storms, but
will not be as widespread. Low level wind shear will be possible
tonight after 06z as winds between 1-2 kft increase to 60 to 70 kts
out of the southwest. By 12z-15z Wednesday morning, a cold front will
sweep through all terminals, clear out any lingering precipitation,
and veer winds around to the northwest at 15 to 20 kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
011>017.
&&
SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...LaflinHazardous weather outlook, Sep 9, 7:35 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 735 PM CDT TUE SEP 9 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-110045- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 735 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHERN MISSOURI THIS EVENING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO. STORMS WILL GRADUALLY SPREAD SOUTHWARD LATE THIS EVENING AND TONIGHT...AND WILL EVENTUALLY TRANSITION TO MORE OF A STRAIGHT LINE WIND THREAT. AREAS OF FLOODING ARE LIKELY ACROSS NORTHERN MISSOURI TONIGHT AS MULTIPLE ROUNDS OF STORMS CONTINUE TO CROSS INTO THE AREA. A WIDESPREAD 1 TO 3 INCHES OF RAINFALL IS EXPECTED...WITH ISOLATED HIGHER AMOUNTS ARE EXPECTED BY EARLY WEDNESDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL GRADUALLY EXIT THE AREA BY WEDNESDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED ON WEDNESDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Sep 9, 7:43 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO EAGLEVILLE 40.47N 93.99W
09/09/2014 HARRISON MO EMERGENCY MNGR
US HIGHWAY 69 PARTIALLY BLOCKED...POWER POLES DOWN AND
SNAPPED.
&&
ADOLPHSONLocal storm report, Sep 9, 8:13 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLASH FLOOD ROCKPORT 40.41N 95.52W
09/09/2014 ATCHISON MO 911 CALL CENTER
US HIGHWAY 111 MAIN STREET INTO ROCKPORT IMPASSABLE.
&&
ADOLPHSONLocal storm report, Sep 9, 8:25 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 SW BOLCKOW 40.06N 94.89W
09/09/2014 M1.50 INCH ANDREW MO TRAINED SPOTTER
QUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40
TO 45 MPH.
&&
KBRONISLocal storm report, Sep 9, 8:53 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 1 N SAVANNAH 39.96N 94.83W
09/09/2014 M1.25 INCH ANDREW MO TRAINED SPOTTER
LIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA
SIZE HAIL.
&&
KBRONISLocal storm report, Sep 9, 9:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL ROSENDALE 40.04N 94.82W
09/09/2014 M2.50 INCH ANDREW MO PUBLIC
PUBLIC REPORTED TENNIS BALL SIZE HAIL.
&&
KBRONISLocal storm report, Sep 9, 9:20 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM FLASH FLOOD 3 WNW BARNARD 40.20N 94.87W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
A FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71
&&
LAFLINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
3.4 hours before the tornado, 156 km from the path. September 10, 2014.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 3032 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.0
- 0-3 km lapse rate
- 7.5 K/km
Topeka, KS (KFOE), 12:00Z
8.6 hours after it, 156 km from the path. September 10, 2014.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 1335 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the touchdown began at 03:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:20 UTC | HAIL 1.5 | 5 Sw Bolckow | Andrew, MO | QUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40 TO 45 MPH. |
| 01:22 UTC | HAIL 2.5 | Rosendale | Andrew, MO | PUBLIC REPORTED TENNIS BALL SIZE HAIL. |
| 01:51 UTC | HAIL 1.25 | 1 N Savannah | Andrew, MO | LIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA SIZE HAIL. |
| 02:19 UTC | FLASH FLOOD | 3 Ese Arkoe | Nodaway, MO | |
| 02:19 UTC | FLASH FLOOD | 3 Wnw Barnard | Nodaway, MO | A FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71 |
| 02:19 UTC | FLASH FLOOD | 4 Wnw Barnard | Nodaway, MO | |
| 02:19 UTC | FLASH FLOOD | 6 W Arkoe | Nodaway, MO | |
| 03:25 UTC | TSTM WND DMG | Fairport | Dekalb, MO | DELAYED REPORT. TIME ESTIMATED BY FIRE DEPT AND RADAR. SEVERAL TREES DOWN IN THE CITY OF FAIRPORT. SEVERAL OF THESE TREES LANDED ON HOUSES. AT LEAST ONE OTHER RESIDENCE HAS A ROOF MISSING. THE MAIN AREA OF DAMAGE EXTENDS |
| 05:04 UTC | FLASH FLOOD | 1 E Altamont | Daviess, MO | HIGHWAY 6 EAST OF ALTAMONT HAS RAPID FLOWING WATER OVER THE ROADWAY. |
| 05:04 UTC | FLASH FLOOD | 3 W Gallatin | Daviess, MO | HIGHWAY 6 2-3 MILES WEST OF GALLATIN HAS RAPID WATER FLOWING OVER THE ROADWAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of September 9, 2014
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 9 | 4:29 PM CDT | EF1 | Otoe, NE | 7.7 | 965 | $50,000 | ||
| September 9 | 5:50 PM CDT | EF0 | Atchison, MO | 4.9 | 25 | |||
| September 9 | 7:10 PM CDT | EF0 | Holt, MO | 3.0 | 30 | |||
| September 9 | 7:35 PM CDT | EF0 | Holt, MO | 0.1 | 25 | |||
| September 9 | 7:40 PM CDT | EF0 | Holt, MO | 0.1 | 25 | |||
| September 9 | 9:10 PM CDT | EF0 | Saint Charles, MO | 1.7 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.